Nebraska, 2024High Wind in Nebraska, June 17, 2024
June 17, 2024 · NWS GLD · 1 event in 1 county or zone
Strong southerly winds developed across the area which led to 50-60 mph non thunderstorm winds across portions of southwest Nebraska.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southerly winds developed across the area which led to 50-60 mph non thunderstorm winds across portions of southwest Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 9:23 PM MST, 16 minutes earlier. Its key messages:
- Strong southerly winds will persist this evening and overnight, especially in far northwest Kansas and far eastern Colorado where sustained winds ranging from 35-45 mph and gusts up to 65 mph are expected.
- Cooler then much cooler/colder (compared to the past few days) Tuesday through Thursday.
- Better chances for rainfall (40%-80%) Tuesday night through Wednesday night. Locally excessive rainfall possible.
- Highs return back into the 90s Friday through Monday.
Area forecast discussion, Jun 17, 9:23 PM MST, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1023 PM MDT Mon Jun 17 2024
.KEY MESSAGES...
- Strong southerly winds will persist this evening and
overnight, especially in far northwest Kansas and far eastern
Colorado where sustained winds ranging from 35-45 mph and
gusts up to 65 mph are expected.
- Cooler then much cooler/colder (compared to the past few days)
Tuesday through Thursday.
- Better chances for rainfall (40%-80%) Tuesday night through
Wednesday night. Locally excessive rainfall possible.
- Highs return back into the 90s Friday through Monday.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 225 PM MDT Mon Jun 17 2024
Tonight...an isolated thunderstorm or two are possible through
about 02z before moisture from the surface through 500mb quickly
dissipates. A rather strong low level jet develops with surface
winds from the south, gusting up to 50 mph or so through about
midnight before decreasing as a cold front moves into the
northwest 1/2 of the area toward sunrise Tuesday morning. There
is a narrow corridor along the CO/KS state line to Highway 25
where DESI is showing 40%-70% probabilities of wind gusts to 55
mph, decreasing to around 10% for gusts greater than 60 mph.
Will go ahead with a High Wind Warning for locations along and
north of I-70 and along Highways 27 and 25. Low temperatures are
forecast to range from the middle 50s to lower 60s in far
eastern Colorado to the lower to middle 70s from Trenton to
Oakley east.
Tuesday-Tuesday night...the forecast area is under southwest
flow aloft, in between a trough to our west and ridge to our
east. A blend of GFS/NAM/SREF PWAT values range from 0.80 inches
across far eastern Colorado to 1.50 inches in Norton/Graham
counties with 0-6km winds in the 20-25kt range.
The morning should see quite a bit of clouds per model
850-700mb relative humidity across the northeast to southwest
portions of the area. Various model qpf forecasts support
20%-30% chances for showers and maybe a few thunderstorms in
this area. During the afternoon, a weather system is forecast to
move into the area from the southwest, supporting 20%-60%
chances for thunderstorms, mainly east of the CO/KS border. This
area is outlooked with Marginal and Slight Risks for severe
thunderstorms with large hail and damaging winds the primary
hazards. Overnight, thunderstorm chances increase into the
40%-80% range with the threats becoming heavy rainfall and
potential flooding as storms potentially move over the same
areas given the flow aloft and under favorable 250mb jet
divergence.
High temperatures are forecast to be in the middle 70s to upper
80s with low temperatures in the lower to upper 50s.
Wednesday-Wednesday night...extensive low cloudiness is
forecast to reside over the area during the day, dissipating
some overnight. A mid level dry slot is forecast to develop
during the afternoon, continuing through the overnight hours.
30%-70% chances for showers and thunderstorms during the day are
currently forecast to increase into the 60%-80% range during
the night. I dont have a good feeling about pops being this high
although the placement of the higher pops across the northern
and western parts of the area looks good per GFS/NAM 850-500mb
relative humidity being the highest and qpf being higher
compared to areas further south/southeast.
High temperatures will be cooler/colder, especially compared to
the past few days but just how much is the question. Presently,
a blend of the better performing temperature guidance yields
highs in the lower 60s to around 70. MET guidance has highs in
the 50s and 60s which is reasonable given the extensive cloud
cover. Low temperatures are forecast to be in the lower 50s
lower 60s.
Thursday-Thursday night...we remain under southwest flow aloft
with less moisture in the 850-500mb layer available compared to
Wednesday. As result, pops are lowered into the 20%-30% range
during the day with similar values across the northwest 1/2 of
the area during the night. Breezy to perhaps windy conditions
during the day and night mainly west of Highway 25 with
southerly winds gusting 25 to 35 mph. High temperatures warm
back up into the middle 80s with low temperatures in the lower
to middle 60s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Issued at 215 PM MDT Mon Jun 17 2024
West-southwesterly flow aloft continues on Friday before a
shortwave trough moves through during the evening-overnight
hours, so we'll continue to carry around 30-40% PoPs in this
timeframe as a sfc-850 mb low slides through the area. With
eastward progression of the upper trough, flow will veer to
become west-northwesterly for the weekend as a ridge builds over
the western CONUS with high pressure centered in vicinity of
the Four Corners region. Daily weak shortwaves moving through
the flow will keep at least slight chance to chance PoPs in the
forecast, generally in the afternoon-evening hours. Will need to
continue to monitor the severe weather potential as we near the
weekend into the start of the work week as decent shear and
instability look to be available based on current model guidance
and moisture looks to be there with PWAT values generally to
around 1-1.5 inches through much of the period, highest at the
close of the work week-start of the weekend. Another potential
impact to monitor would be another bout of breezy to windy
conditions at the close of the work week as south-southwesterly
winds increase ahead of the approaching system.
For temperatures, expecting highs in the middle 80s to low-mid
90s over the weekend, warming further into the 90s to start the
work week. Low temperatures are forecast to be generally in the
60s.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1015 PM MDT Mon Jun 17 2024
VFR conditions will rule through the TAF period. Adverse
aviation conditions associated with strong southerly winds are
expected at both terminals this evening and overnight.. with
the relative strongest winds at the GLD terminal. Winds will
weaken and shift to the SW or W around or shortly before
sunrise. Winds will abruptly shift to the N and increase to
20-30 knots in assoc/w a cold frontal passage during the late
morning (~15-18Z).. gradually veering to the NNE-NE and
decreasing to 12-18 knots during the afternoon.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Tuesday for KSZ001-
002-013-014.
CO...None.
NE...High Wind Warning until 3 AM MDT /4 AM CDT/ Tuesday for NEZ079-
080.
&&
SHORT TERM...99
LONG TERM...CC
AVIATION...VincentHazardous weather outlook, Jun 17, 8:06 PM MST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
906 PM MDT Mon Jun 17 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-190315-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
906 PM MDT Mon Jun 17 2024 /1006 PM CDT Mon Jun 17 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Strong southerly winds will persist this evening and overnight.
Dangerous travel conditions are likely in eastern Colorado and far
northwest Kansas, especially on east west routes such as Interstate
70, where cross winds will be strongest.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
A cold front moving southward through the Tri-State area Tuesday
morning will stall over central and southwest Kansas during the
afternoon. Scattered thunderstorms may develop along and behind the
front in northwest Kansas late Tuesday afternoon and evening.
Isolated severe storms capable of producing large hail and damaging
winds are possible, should storms develop.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Vincent
In the hours before
Local storm report, Jun 17, 8:21 PM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
921 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Non-Tstm Wnd Gst 5 S Burlington 39.23N 102.28W
06/17/2024 M53 MPH Kit Carson CO ASOS
ASOS station KITR Burlington Co Airport.
&&
TTLocal storm report, Jun 17, 8:30 PM MST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
930 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM Non-Tstm Wnd Gst Firstview 38.82N 102.54W
06/17/2024 M60 MPH Cheyenne CO Mesonet
Mesonet station CO068 040w460 U40-Firstview.
&&
TTLocal storm report, Jun 17, 8:31 PM MST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
931 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM Non-Tstm Wnd Gst Saint Francis 39.77N 101.80W
06/17/2024 M51 MPH Cheyenne KS AWOS
AWOS station KSYF St. Francis City.
&&
TTLocal storm report, Jun 17, 8:32 PM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
932 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Non-Tstm Wnd Gst 3 N Brewster 39.40N 101.38W
06/17/2024 M65 MPH Thomas KS Public
landfill office weatherlink site.
&&
TTLocal storm report, Jun 17, 8:35 PM MST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
935 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM Non-Tstm Wnd Gst 13 NNW Ruleton 39.52N 101.93W
06/17/2024 M54 MPH Sherman KS Mesonet
Mesonet station FW1147 16 NW Goodland.
&&
TTLocal storm report, Jun 17, 9:02 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1002 PM MDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Non-Tstm Wnd Gst Saint Francis 39.77N 101.80W
06/17/2024 M55 MPH Cheyenne KS AWOS
AWOS station KSYF St. Francis City.
&&
TTHigh Wind, Dundy
- When
- June 17, 9:39 PM MST
- Where
- Dundy forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
A 60 mph wind gust was recorded on a Ambient weather site named Ellis_(AWN662c4e1ab9dc103c88fe52fe). Another 51 mph wind gust was measured at the site earlier in the day as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190752.